Inhibiting fever with acetaminophen increases risk of asthma in children

My child has a fever, what can I do?  I do not want to give aspirin because of the rare complication of Reye’s syndrome.  I give them acetaminophen to reduce the fever and inflammation.  However, research by Dr. McBride, published in Pediatrics, has documented that there is a strong link between acetaminophen (also known as paracetamol) and asthma  This high correlation between acetaminophen use and asthma is across all groups, ages  and location. This correlation even holds up for mothers who took acetaminophen during pregnancy.  Their children have increased risk for asthma by age six.

A better solution for a feverish child is watchful waiting and hold back on the medication until they are truly needed–which is very rare. Remember in almost all cases  fever is not the illness; it is the body’s response to fight the illness and regain health. For more information about the relationship between acetaminophen and asthma see the New York Time‘s article, “Studies Suggest an Acetaminophen-Asthma Link,”  the Pediatrics‘ article, “The Association of Acetaminophen and Asthma Prevalence and Severity,” or  chapter 6, Therapeutic Fever, in the book, Fighting Cancer-A Nontoxic Approach to Treatment.


One Comment on “Inhibiting fever with acetaminophen increases risk of asthma in children”


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s